Symbolic discrepancy and self-similar dynamics
[Discrépance symbolique et dynamiques auto-similaires]
Annales de l'Institut Fourier, Tome 54 (2004) no. 7, pp. 2201-2234.

Nous considérons des systèmes dynamiques naturellement associés aux substitutions primitives et connus pour être uniquement ergodiques. Afin d'étudier plus précisément cette propriété, nous introduisons différentes notions de discrépance symbolique. Nous montrons comment les propriétés de répartition d'un tel système sont en partie déterminées par les matrices d'incidences associées à la substitution sous-jacente. Nous donnons également certaines applications de ces résultats à l'étude spectrale des systèmes dynamiques substitutifs.

We consider subshifts arising from primitive substitutions, which are known to be uniquely ergodic dynamical systems. In order to precise this point, we introduce a symbolic notion of discrepancy. We show how the distribution of such a subshift is in part ruled by the spectrum of the incidence matrices associated with the underlying substitution. We also give some applications of these results in connection with the spectral study of substitutive dynamical systems.

DOI : https://doi.org/10.5802/aif.2079
Classification : 11K38,  37A30,  37A45,  37B10,  68R15
Mots clés : discrépance, substitutions, sous-shifts, ensembles à restes bornés, dynamiques auto-similaires
@article{AIF_2004__54_7_2201_0,
     author = {Adamczewski, Boris},
     title = {Symbolic discrepancy and self-similar dynamics},
     journal = {Annales de l'Institut Fourier},
     pages = {2201--2234},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {54},
     number = {7},
     year = {2004},
     doi = {10.5802/aif.2079},
     zbl = {1066.11032},
     mrnumber = {2139693},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.2079/}
}
Adamczewski, Boris. Symbolic discrepancy and self-similar dynamics. Annales de l'Institut Fourier, Tome 54 (2004) no. 7, pp. 2201-2234. doi : 10.5802/aif.2079. http://archive.numdam.org/articles/10.5802/aif.2079/

[1] B. Adamczewski Codages de rotations et phénomènes d'autosimilarité, J. Théor. Nombres Bordeaux, Volume 14 (2002), pp. 351-386 | Article | Numdam | MR 2040682 | Zbl 02184588

[2] B. Adamczewski Répartitions des suites (nα) n et substitutions, Acta Arith., Volume 112 (2004), pp. 1-22 | Article | MR 2040589 | Zbl 1060.11043

[3] M.D. Boshernitzan; C.R. Carroll An extension of Lagrange's theorem to interval exchange transformations over quadratic fields, J. Anal. Math., Volume 72 (1997), pp. 21-44 | Article | MR 1482988 | Zbl 0931.28013

[4] J. Brillhart; P. Erdős; P. Morton On sums of Rudin-Shapiro coefficients II, Pacific J. Math., Volume 107 (1983), pp. 39-69 | MR 701806 | Zbl 0469.10034

[5] J. Coquet A summation formula related to the binary digits, Invent. Math., Volume 73 (1983), pp. 107-115 | Article | MR 707350 | Zbl 0528.10006

[6] F.M. Dekking On the distribution of digits in arithmetic sequences, Seminar on number theory, 1982-1983 (Talence, 1982/1983), Volume exp. no 32 (1983), pp. 1-12 | Zbl 0529.10047

[7] M. Drmota; R.F. Tichy Sequences, discrepancies and applications, Springer-Verlag, Berlin, 1997 | MR 1470456 | Zbl 0877.11043

[8] J.-M. Dumont; A. Thomas. Systèmes de numération et fonctions fractales relatifs aux substitutions, Theoret. Comput. Sci., Volume 65 (1989), pp. 153-169 | Article | MR 1020484 | Zbl 0679.10010

[9] J.-M. Dumont; A. Thomas Digital sum problems and substitutions on a finite alphabet, J. Number Theory, Volume 39 (1991), pp. 351-366 | Article | MR 1133561 | Zbl 0736.11007

[10] F. Durand A characterization of substitutive sequences using return words, Discrete Math., Volume 179 (1998), pp. 89-101 | Article | MR 1489074 | Zbl 0895.68087

[11] F. Durand Linearly recurrent subshifts have a finite number of non-periodic subshift factors, Ergodic Theory Dynam. Systems, Volume 20 (2000), pp. 1061-1078 | Article | MR 1779393 | Zbl 0965.37013

[12] F. Durand Combinatorial and dynamical study of substitutions around the theorem of cobham, Dynamics and Randomness, Nonlinear Phenomena and Complex Systems (2002), pp. 53-94 | Zbl 1038.11016

[13] H. Furstenberg; H. Keynes; L. Shapiro Prime flows in topological dynamics, Israel J. Math., Volume 14 (1973), pp. 26-38 | Article | MR 321055 | Zbl 0264.54030

[14] G. Halász Remarks on the remainder in Birkhoff's ergodic theorem, Acta Math. Acad. Sci. Hungar., Volume 28 (1976), pp. 389-395 | Article | MR 425076 | Zbl 0336.28005

[15] C. Holton; L.Q. Zamboni Geometric realizations of substitutions, Bull. Soc. Math. France, Volume 126 (1998), pp. 149-179 | EuDML 87782 | Numdam | MR 1675970 | Zbl 0931.11004

[16] H. Kesten On a conjecture of Erdős and Szüsz related to uniform distribution mod1, Acta Arith., Volume 12 (1966/1967), pp. 193-212 | EuDML 204796 | MR 209253 | Zbl 0144.28902

[17] L. Kuipers; H. Niederreiter Uniform distribution of sequences, Pure and Applied Mathematics, Wiley-Interscience, New York, 1974 | MR 419394 | Zbl 0281.10001

[18] D. Lind; B. Marcus An introduction to symbolic dynamics and coding, Cambridge University Press, Cambridge, 1995 | MR 1369092 | Zbl 1106.37301

[19] P. Michel Stricte ergodicité d'ensembles minimaux de substitution, C. R. Acad. Sci. Paris Sér. A, Volume 278 (1974), pp. 811-813 | MR 362276 | Zbl 0274.60028

[20] K. Petersen On a series of cosecants related to a problem in ergodic theory, Compos. Math., Volume 26 (1973), pp. 313-317 | EuDML 89172 | Numdam | MR 325927 | Zbl 0269.10030

[21] M. Queffélec. Substitution dynamical systems - Spectral analysis, Lecture Notes in Mathematics, 1294, Springer-Verlag, Berlin, 1987 | MR 924156 | Zbl 0642.28013

[22] G. Rauzy Nombres algébriques et substitutions, Bull. Soc. Math. France, Volume 110 (1982), pp. 147-178 | EuDML 87410 | Numdam | MR 667748 | Zbl 0522.10032

[23] G. Rauzy Sequences defined by iterated morphisms, Sequences (Naples/Positano, 1988) (1990), pp. 275-286 | Zbl 0955.28501

[24] A. Siegel Représentation géométrique, combinatoire et arithmétique des systèmes substitutifs de type Pisot (2000) (Thèse de doctorat de l'Université de la Méditerranée)

[25] N.B. Slater Gaps and steps for the sequence nθmod1, Proc. Cambridge Philos. Soc., Volume 63 (1967), pp. 1115-1123 | Article | MR 217019 | Zbl 0178.04703

[26] B. Solomyak On the spectral theory of adic transformations, Representation theory and dynamical systems (1992), pp. 217-230 | Zbl 0770.28012